Lethal or Unintended Side Effects

Acid suppression medications linked to serious gastrointestinal infections

Public Release: 5-Jan-2017

 

Wiley

 

In a population-based study from Scotland, use of commonly-prescribed acid suppression medications such as proton pump inhibitors (PPIs) was linked with an increased risk of intestinal infections with C. difficile and Campylobacter bacteria, which can cause considerable illness.

Compared with individuals in the community who did not take acid suppression medications, those who did had 1.7-times and 3.7-times increased risks of C. difficile and Campylobacter, respectively. Among hospitalized patients, those using the medications had 1.4-times and 4.5-times increased risks, respectively.

Although acid suppression therapy is often considered relatively free from side effects, the findings suggest that there are significant adverse gastrointestinal consequences of their use. “Users of these medications should be particularly vigilant about food hygiene as the removal of stomach acid makes them more easily infected with agents such as Campylobacter, which is commonly found on poultry,” said Prof. Thomas MacDonald, senior author of the British Journal of Clinical Pharmacology study.

###

In order to not be misidentified as spam, please mention something in the article.

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s